Hail, Dale
- When
- March 27, 11:40 AM CST
- Where
- Dale County, 0.91 mi NW of Ozark
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.450, -85.650
Two outbreaks of large hail-producing supercell thunderstorms occurred over the weekend of March 26-27, 2011. The number of supercells, structure of the storms, and number of reports of large hail received over this two-day event is unprecedented in this forecast area and reminiscent of events that occur out in the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Two outbreaks of large hail-producing supercell thunderstorms occurred over the weekend of March 26-27, 2011. The number of supercells, structure of the storms, and number of reports of large hail received over this two-day event is unprecedented in this forecast area and reminiscent of events that occur out in the plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 27, 9:18 AM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1118 AM EDT SUN MAR 27 2011 ...SEVERE THUNDERSTORMS WITH LARGE HAIL POSSIBLE TODAY... .DISCUSSION... THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWED A WAVY COLD FRONT FROM THE SC COAST...THROUGH CENTRAL GA AND AL...TO COASTAL TX. LIKE YESTERDAY...THERE WERE SCATTERED THUNDERSTORMS ALONG THIS FRONT...AND SEVERAL SEVERE THUNDERSTORMS WARNINGS HAVE BEEN ISSUED BY WFOS TO OUR NORTH SO FAR THIS MORNING. VAPOR IMAGERY AND UPPER AIR DATA SHOWED A SUBTLE SHORT WAVE OVER LA/MS...AND WE EXPECT THIS DISTURBANCE TO INTERACT WITH THE APPROACHING FRONTAL SYSTEM AND ANY EXISTING MESOSCALE BOUNDARIES TO PRODUCE SCATTERED THUNDERSTORMS OVER OUR FORECAST AREA...MAINLY DURING THE AFTERNOON. CURRENT MODEL INITIALIZATION FIELDS AND ANALYZED VAD WIND PROFILE DATA INDICATE 0-6 KM VERTICAL WIND SHEAR MAGNITUDES FROM 30 TO 50 KT...BUT THESE WILL LIKELY REACH A PRETTY UNIFORM 50 KT THIS AFTERNOON AS THE AFOREMENTIONED UPPER LEVEL SHORT WAVE APPROACHES. THE BOUNDARY LAYER IS VERY MOIST...AND ALL NWP GUIDANCE FORECASTS SBCAPE VALUES BETWEEN 1000 AND 2000 J/KG. IN ADDITION TO FAVORABLE SHEAR...MOISTURE...AND CAPE...THERE REMAINS A STEEP MID LEVEL LAPSE RATE OVER OUR REGION WITH THE ELEVATED MIXED LAYER ABOVE 650 MB. ALL OF THESE PARAMETERS...PLUS UPSTREAM RADAR TRENDS...SUPPORT A THREAT FOR UNUSUALLY LARGE HAIL (FOR OUR AREA AT LEAST) PRODUCED BY SUPER CELLS OVER OUR FORECAST AREA THIS AFTERNOON. DAMAGING WINDS WILL ALSO BE POSSIBLE. THE TORNADO THREAT APPEARS SMALL DUE TO UNIMPRESSIVE LOW LAYER SHEAR (15- 20 KT)...BUT THESE VALUES ARE NOT LOW ENOUGH TO DISMISS THE THREAT COMPLETELY...NOR CAN WE RULE OUT LOCALLY FAVORABLE REGIONS NEAR MESOSCALE BOUNDARIES. && .AVIATION... SHOWERS AND THUNDERSTORMS HAVE TEMPORARILY ENDED ACROSS MOST OF THE TRI-STATE AREA THIS MORNING...WHILE WIDESPREAD MVFR CONDITIONS PERSIST IN A VERY MOIST LOW LEVEL ENVIRONMENT. A FRONTAL BOUNDARY ACROSS NORTH CENTRAL GEORGIA AND ALABAMA WILL CONTINUE TO PUSH SLOWLY SOUTHWARD TODAY AND TONIGHT...SERVING AS THE FOCUS FOR MORE SHOWER AND THUNDERSTORM ACTIVITY BEGINNING BY EARLY AFTERNOON AND CONTINUING INTO THE NIGHTTIME HOURS...ACCOMPANIED BY MVFR TO LOCAL IFR CONDITIONS. SOME STORMS WILL BE ACCOMPANIED BY HAIL AND STRONG WINDS LATER THIS AFTERNOON. OTHERWISE SOUTHWEST WINDS WILL BECOME 10-15 MPH AND GUSTY AGAIN BY LATE MORNING THROUGH THE AFTERNOON HOURS. WIDESPREAD MVFR VISIBILITIES AND IFR CEILINGS WILL REDEVELOP OVERNIGHT ACROSS THE AREA. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && AVIATION...DUVAL REST OF DISCUSSION...FOURNIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1126 AM EDT SUN MAR 27 2011 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-281530- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1126 AM EDT SUN MAR 27 2011 /1026 AM CDT SUN MAR 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...SEVERE THUNDERSTORMS WITH LARGE HAIL POSSIBLE TODAY... AN APPROACHING COLD FRONT TO THE NORTH AND WEST WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. AS WAS THE CASE ON SATURDAY...STRONG WINDS ALOFT...AMPLE MOISTURE...AND DAYTIME HEATING WILL HELP SOME OF THESE STORMS BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. SOME OF THE HAIL COULD BE UNUSUALLY LARGE. WE RECEIVED REPORTS OF GOLF BALL SIZED HAIL SATURDAY...AND SIMILAR SIZED HAIL WILL BE POSSIBLE AGAIN THIS AFTERNOON. DAMAGING WIND GUSTS ARE ALSO POSSIBLE. CONDITIONS DO NOT APPEAR FAVORABLE FOR A MAJOR TORNADO OUTBREAK...BUT A BRIEF TORNADO OR TWO CAN NOT BE RULED OUT. THE OVERALL SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE COLD FRONT IS EXPECTED TO STALL IN OUR VICINITY ON MONDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE STRONG TO SEVERE...MAINLY IN FLORIDA. THIS RAIN WILL PERHAPS HERALD THE BEST CHANCE FOR SOME DROUGHT RELIEF ACROSS THE FLORIDA BIG BEND AND PANHANDLE AND SOUTHERN SECTIONS OF SOUTH CENTRAL GEORGIA...WHERE ONGOING WILDFIRES HAVE BECOME HAZARDOUS DUE TO THE ONGOING DROUGHT AND VERY WARM AND DRY WEATHER SINCE THE IDES OF MARCH. IN FACT...MORE UNSETTLED WEATHER COULD BE IN STORE FOR THE REGION BY WEDNESDAY AND THURSDAY OF NEXT WEEK...AFTER JUST ONE DAY OF DRY CONDITIONS. RAIN WILL DECREASE AGAIN FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. IT IS UNLIKELY THAT AMATEUR RADIO SUPPORT WILL BE NEEDED...BUT RADIO OPERATORS ARE ASKED TO MONITOR THE SITUATION CLOSELY FOR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER/BLOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 114 PM EDT SUN MAR 27 2011 ALZ065-066-271815- COFFEE-DALE- 1214 PM CDT SUN MAR 27 2011 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE AND DALE COUNTIES IN SOUTHEAST ALABAMA... * UNTIL 115 PM CDT AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW BROCKTON...OR NEAR RICHBURG...MOVING EAST AT 35 MPH. THIS STORM WILL BE NEAR... FORT RUCKER BY 1230 PM CDT. OZARK BY 1240 PM CDT. PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3162 8542 3135 8542 3132 8600 3154 8601 TIME...MOT...LOC 1714Z 266DEG 29KT 3142 8588 38-GODSEY
The national radar mosaic for the moment the first event began.
14 hail, 3 thunderstorm wind. Local standard time, as filed.
Numerous trees were blown down in Pinckard with a tree blown onto a power line in Newton. The monetary damage figure provided is a rough estimate.
Power poles were blown down across roadways. The monetary damage figure provided is a rough estimate.
The porch of a house as well as a barn completely collapsed. The monetary damage figure provided is a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291557, 291555, 291558, 291559, 291560, 291561, 291567, 291568, 291552, 291553, 291554, 291556, 291562, 291563, 291564, 291565, 291566.